DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161583

Methotrexate induced chronic hepatotoxicity

Hemalatha Thiyagarajan, Seema P. Mohamed Ali, Karunai Kadhir Veluchamy

Abstract


55 year old male patient diagnosed to have psoriasis 2.5 years ago and was started on methotrexate 5 mg thrice weekly. Patient was symptomatically better and continued methotrexate without proper follow up. 2 months ago patient experienced abdominal pain and distension. Skin lesions worsened on discontinuing methotrexate but later subsided with treatment. 1 week ago, patient had abdominal pain, bleeding and ascites. Cumulative dose of methotrexate 1.8g; Liver function tests: total bilirubin- 2.0; direct - 1.0; platelet count: 58,000 cells/cu.mm; ascitic tap done and fresh frozen plasma was infused.


Keywords


Methotrexate, Hepatotoxicity, Psoriasis

Full Text:

PDF

References


Shen SO, Brien T, Yap LM, Prince HM, McCormack CJ. The use of methotrexate in dermatology: a review. Australas J Dermatol. 2012;53(1):1-18.

Berends MA, Snoek J, de Jong EM, van de Kerkhof PC, van Oijen MG, van Krieken JH, et al. Liver injury in long-term methotrexate treatment in psoriasis is relatively infrequent. Aliment Pharmacol Ther. 2006;24(5):805-11.

Nyfors A. Liver biopsies from psoriatics related to methotrexate therapy. Findings in post-methotrexate liver biopsies from 160 psoriatics. Acta Pathol Microbiol Scand. 1977;85:511-8.

Roenigk HH, Maibach HI, Weinstein GP. Methotrexate therapy for psoriasis. Guideline revisions. Arch Dermatol. 1973;108:35.

Campbell MS, Reddy KR. Review article: the evolving role of liver biopsy. Aliment Pharmacol Ther. 2004;20:249-59.